Between reports of health complications and more women thinking about IUDs, you might be considering a break from birth control pills. If you're concerned about what this change will do to your body, here's some information and advice from a board-certified physician who practices in southern California.
I have been taking birth control pills for 10 years and things have shifted in my personal life and I no longer need to worry about getting pregnant. I want to go off this pill, but am worried what will happen to my body and my cycle. Can you tell me what I should expect when I stop taking the pill? Will I gain weight? Will I break out? Will my period be just awful? Also, how long will it take for my hormone levels to return to normal?
— No More Pill For Me
Let me take off my lady doctor cap for a moment and share with all of you that I went through this very same issue last year. After years on the pill, I stopped taking it, and will give both some professional and personal advice on this matter with you.
To begin, the birth control pill works by preventing ovulation. Once you stop taking the pill, the hormones are out of your body quickly, usually within a couple of days (this is why women who miss a couple days of pills on birth control have a chance of ovulating and getting pregnant!). Another important point to make is that it does not matter how long you were on the pill, from 10 weeks to 10 months to more than 15 years, your body will still be rid of the hormones within a couple of days!
Once the hormones are out of your system, your body will begin to start producing hormones to initiate menstrual cycles. Some women will begin to ovulate in a couple of weeks, whereas it may take several months for other women to begin to ovulate. Generally speaking, your body should be back to "normal menstruation mode" within two to three months after stopping the pill. It is important to emphasize that if you had problems with ovulation prior to starting the pill, you may continue to have irregular ovulation/periods after stopping the pill. Most women with normal ovulation/periods prior to starting the pill will continue to have normal ovulation/periods after stopping the pill. But some women who had regular periods prior to starting the pill may have irregular ovulation after stopping the pill. The key point here is that everyone's experience with ovulation/periods after stopping the pill is different!
There is a condition called post-pill amenorrhea (or lack of menstruation) that can occur after stopping the birth control pill. According to the Mayo Clinic, the reason for lack of menstruation in these women is that the body is just taking longer to produce the hormones necessary for ovulation and menstruation. If you still haven't had a period after three months, they recommend taking a pregnancy test. It would be prudent to also schedule an appointment with either your primary care physician or gynecologist for evaluation. Some women never get a period after they stop taking the pill because they ovulate and conceive right away after the discontinuation. If you do not want to become pregnant, use another form of contraception such as condoms or a diaphragm.
Many women take certain birth control pills to regulate their acne. Once you stop using birth control, you may notice an increase in acne on your face or on other parts of your body. When your body's hormone levels regulate again, the acne can subside in some cases. As far as weight fluctuation is concerned, it has been shown that birth control pills that are higher in estrogen may cause weight gain and water retention. Therefore, your body may adjust after stopping the pill and some weight loss may occur due to a decrease in water retention. Again, each woman's experience may be different. Case in point, I did gain some weight after I stopped the pill, but it may have been because of other factors due to the stress of trying to conceive, which is why I stopped taking the pill. Many birth control pills are designed especially to help treat exaggerated premenstrual syndromes or, in certain women, premenstrual dysphoric disorder. Thus, some women will notice increased breast tenderness and other premenstrual symptoms such as nausea, headaches, and fluctuating emotions.
I'll finish by telling you more about my experience with stopping birth control. I had regular menstrual cycles before I started the pill, but this was not the case after I stopped the pill. It took approximately two months to get my first period off the pill, and they were very irregular after that (ranging from five weeks to 12 weeks between periods). After seeking consultation with my gynecologist after one year of irregular cycles, I was diagnosed with oligo-ovulation, which basically means I ovulate very infrequently. They could not find any medical cause for this problem after an extensive workup. At first, I felt like something was wrong with me or that I had done something in my lifetime to cause this. But I now realize I am not alone and that there are many women out there going through the same problems I am going through! Hopefully, if any of my readers are going through the same problem as me, they can feel better knowing that there are many women out there (including myself) that are going through it as well!
DrSugar posts are for informational purposes only and should not be considered medical advice, diagnosis, or treatment recommendations. Click here for more details.